Pages

Wednesday, 26 November 2008

what i do in my job

The essence of my job is advising and constantly reminding and communicating to GPs about safety of medicine and prevent death or risk from medicine.
 
Recently, there has been paper published that inhaled anticholinergics for chronic obstructive pulmonary disease (COPD) can cause death from heart disease or heart attack. However, the findings are not conclusive and not certain. Too many flaws in the study.
 
As a result, with the help of a consultant from hospital, we wrote a patient letter to reassure patients.
 

Update information on inhaled anticholinergics

 

Dear Patient, 

 

Inhaled anticholinergics - tiotropium (Spiriva,) and ipratropium bromide (Atrovent) are bronchodilators that are used to help people who have chronic obstructive pulmonary disease (COPD) to breathe more easily.

Bronchodilators work by opening up the air passages in the lungs so that air can flow into the lungs more freely, making it easier to breathe. In doing so they help to relieve symptoms such as coughing, wheezing and shortness of breath.

 You may have been concerned recently about a study reported in the media that suggested using these inhalers may increase your risk of heart attack or dying from heart disease. Locally we have carefully reviewed this paper and other safety data on these inhalers on your behalf. We thought it might be helpful to share our findings and recommendations with you.

 ·         Inhaled anticholinergics have been used for more than 33 years to help symptoms in COPD in very large numbers of patients; there were more than 2 million prescriptions for anticholinergic inhalers last year.

 ·         Inhaled anticholinergics have been studied in large numbers of patients in many clinical trials over this time and have not previously been shown to increase the risk of death, including from heart disease and stroke.

·         The best way to look at the risks of medication is by doing studies that address the specific concern eg risk of heart attack. The reported study that raised concerns about heart risk looked at the results of several trials grouped together1. The major problem with this study is that these trials were NOT designed to look at whether there was an increased risk of heart attack with anticholinergic inhalers. This means that patients were not assessed for how high their risk of heart attack was and there was no standard way of reporting if patients did have heart attacks. So you cannot truly compare the risk of heart attack between the patients who had the inhaler and those who did not because they may have already had different risks of having a heart attack

·         Since this study another big study2 of patients using tiotropium has been published that does NOT show an increased risk of death but does show that this inhaler reduced the number of flare ups (exacerbations) of COPD and the chance of having to be admitted to hospital unwell.

On this evidence we therefore recommend that you do NOT stop using your anticholinergic inhaler - tiotropium (Spiriva,) or ipratropium bromide (Atrovent) inhaler. You should continue to use it to help with symptoms; it may also reduce the chance of exacerbations or you needing to be admitted to hospital.

If you have any further concerns about your medication, please contact your doctor.

Yours faithfully

Reference

1.        Singh S et al. Inhaled Anticholinergics and Risk of Major Adverse Cardiovascular Events in Patients with Chronic Obstructive Pulmonary Disease. JAMA 2008; 300 (12); 1439-1450.

2.       Tashkin et al. A 4-Year Trial of Tiotropium in Chronic Obstructive Pulmonary Disease. N Engl J Med 2008.; 359 (15): 1543-1554.


No comments:

Post a Comment

There was an error in this gadget

LinkWithin

Related Posts Plugin for WordPress, Blogger...